Texas, 2017

Damaging Winds in Texas, July 24, 2017

July 24, 2017 · NWS AMA · 4 events in 2 counties and zones

CAPE values of 1500-2500 J/kg along with a low shear environment with weak steering flow and residual boundaries generated diurnal convection across the TX Panhandle. In that weak steering flow, storms developed and moved in multiple directions with several severe wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

CAPE values of 1500-2500 J/kg along with a low shear environment with weak steering flow and residual boundaries generated diurnal convection across the TX Panhandle. In that weak steering flow, storms developed and moved in multiple directions with several severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 24, 3:17 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 24, 3:17 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
417 PM CDT Mon Jul 24 2017

.DISCUSSION...

Noteworthy items for the forecast continue to be
showers/thunderstorm chances with Tuesday/Tuesday night the only
real widespread dry period as far as chances go. We currently
have 15-20 percent chances for the afternoon on Tuesday and dry
that night, but outside of this every period has at least slight
chances for rainfall. Overall, temperatures will be right "around"
normal to perhaps even slightly below normal in some areas
through the extended.

At 20Z, satellite shows developing CU across the forecast area with
several diurnally driven showers/thunderstorms across the forecast
area, mainly in the Texas Panhandle. Pulsing nature in the storms
has already been noted and will likely continue through daytime
heating. Storms are not expected to last near/after sunset. With
little shear to work with these storms are basically collapsing
themselves as the updraft forms. Severe weather is not expected,
but certainly very localized moderate to heavy rainfall will be
possible with the slow moving nature of the storms, as well as
possible gusty winds around 40-50 mph when they collapse.

Moving into the rest of the forecast, several chances for
thunderstorms exist basically each period through Sunday. Severe
weather still doesn't look likely, especially in the near term. We
would need a pattern change and that just doesn't look likely. Any
storms that form will have little shear to work with and will
likely be pulse storms and diurnally driven, which makes sense for
this time of year.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  95  71  96  70 /  20  10   5  10  30
Beaver OK                  74 100  76  97  71 /  10  20   5  30  40
Boise City OK              68  95  69  89  65 /  10  20  10  40  50
Borger TX                  72  99  76  97  73 /  10  20   5  20  40
Boys Ranch TX              72  98  73  99  70 /  10  20   5  20  40
Canyon TX                  69  95  70  95  70 /  20  10   5  10  30
Clarendon TX               72  98  72  98  72 /  20  10   5   5  20
Dalhart TX                 68  96  70  93  68 /  10  20  10  30  50
Guymon OK                  71  99  74  95  69 /  10  20  10  30  50
Hereford TX                69  95  70  95  69 /  20  10   5  10  30
Lipscomb TX                73 100  76  97  73 /  10  20   5  20  40
Pampa TX                   71  97  73  99  71 /  10  20   5  10  30
Shamrock TX                72  99  74  99  75 /  20  20   5   5  20
Wellington TX              73 101  74 101  75 /  20  20   5   5  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Jul 24, 2:35 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
335 PM CDT Mon Jul 24 2017

OKZ001>003-TXZ001>020-250845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
335 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible, mainly across
the Texas Panhandle today and tonight. Storms that do develop
will be capable of producing very localized moderate to heavy
rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple chances for thunderstorms are possible across the
Panhandles Tuesday through Sunday. A few storms that develop will
have the potential to become strong, with gusty winds and small
hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Jul 24, 2:51 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT MON JUL 24 2017

TXZ008-242130-
Hutchinson TX-
351 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUTCHINSON COUNTY UNTIL
430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Stinnett, or 14 miles northeast of Borger, moving
southwest at less than 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 10141 3594 10137 3598 10109 3566 10109
TIME...MOT...LOC 2050Z 046DEG 6KT 3582 10123

Andrade
Special weather statement, Jul 24, 3:34 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
434 PM CDT MON JUL 24 2017

TXZ008-013-242215-
Hutchinson TX-Carson TX-
434 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND SOUTHERN
HUTCHINSON COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Borger. This storm was moving south southwest
at less than 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger, Stinnett and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10156 3584 10148 3584 10109 3553 10109
TIME...MOT...LOC 2133Z 003DEG 4KT 3576 10123

Andrade

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
July 24, 3:57 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Hutchinson

When
July 24, 4:10 PM CST
Where
Hutchinson County, 1.49 mi SSW of Borger
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.650, -101.390

Tree down on highway 152 in Borger and several traffic lights are out of service.

Thunderstorm Wind, Hutchinson

When
July 24, 4:19 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Deaf Smith

When
July 24, 5:15 PM CST
Where
Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
34.860, -102.330

The emergency manager also reported a snapped power pole at the local airport associated with this wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713585, 713586, 713587, 713588.